Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 16, 2017, 5:17 PM CDT for Gray County, Texas. It was in force for 58 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2017, 5:17 PM CDT (22:17 UTC)
- Expired
- Apr 16, 2017, 6:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Gray County, TX
The radar
The Amarillo radar (KAMA), 82 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 5:24 PM CDT | HAIL 0.75 | 2 W Lefors, TX | |
| Apr 16, 5:32 PM CDT | HAIL 0.88 | Lefors, TX | |
| Apr 16, 5:36 PM CDT | HAIL 0.88 | 3 W Lefors, TX | |
| Apr 16, 5:45 PM CDT | HAIL 1 | 1 Se Lefors, TX | ON HISHWAY 273 |
| Apr 16, 5:50 PM CDT | HAIL 1.25 | 8 Wsw Lefors, TX | |
| Apr 16, 5:52 PM CDT | HAIL 1.75 | 1 S Lefors, TX | |
| Apr 16, 5:56 PM CDT | HAIL 1 | 6 Sw Lefors, TX | |
| Apr 16, 6:01 PM CDT | HAIL 1 | 9 Se Kingsmill, TX | |
| Apr 16, 6:09 PM CDT | HAIL 1.75 | 5 S Pampa, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 622 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993
WUUS54 KAMA 162217
SVRAMA
TXC179-162315-
/O.NEW.KAMA.SV.W.0016.170416T2217Z-170416T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
517 PM CDT SUN APR 16 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Central Gray County in the Panhandle of Texas...
* Until 615 PM CDT
* At 517 PM CDT, a severe thunderstorm was located near Lefors, or 12
miles southeast of Pampa, moving north at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Lefors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3535 10073 3533 10091 3546 10101 3552 10075
TIME...MOT...LOC 2217Z 159DEG 6KT 3540 10085
HAIL...1.25IN
WIND...60MPH
$$
142 follow-up statements
177
WWUS54 KAMA 162235
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
535 PM CDT SUN APR 16 2017
TXC179-162315-
/O.CON.KAMA.SV.W.0016.000000T0000Z-170416T2315Z/
Gray TX-
535 PM CDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL GRAY COUNTY...
At 534 PM CDT, a severe thunderstorm was located near Lefors, or 10
miles southeast of Pampa, and is nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated. At 5:30 PM nickel size hail was reported
in the city of Lefors.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Lefors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3535 10073 3533 10091 3546 10101 3552 10075
TIME...MOT...LOC 2234Z 159DEG 6KT 3543 10086
HAIL...1.25IN
WIND...60MPH
$$
14452
WWUS54 KAMA 162256
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
556 PM CDT SUN APR 16 2017
TXC179-162315-
/O.CON.KAMA.SV.W.0016.000000T0000Z-170416T2315Z/
Gray TX-
556 PM CDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL GRAY COUNTY...
At 556 PM CDT, a severe thunderstorm was located 4 miles northwest of
Lefors, or 7 miles southeast of Pampa, moving north at 5 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Lefors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3535 10073 3533 10091 3546 10101 3549 10084
3544 10079
TIME...MOT...LOC 2256Z 159DEG 6KT 3546 10088
HAIL...1.75IN
WIND...<50MPH
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:21 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 16, 3:21 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 321 PM CDT Sun Apr 16 2017 .SHORT TERM...Through tonight... A surface low was located near McLean, Texas this afternoon. A cold front has stalled from the northeast Texas Panhandle southwestward into western Donley County. A surface trough is located just east of the stalled front. Thunderstorms are expected to develop and move southeastward across the eastern Texas Panhandle with help from these features. An old outflow boundary has also moved into the far eastern Texas Panhandle. This has caused the winds to be more backed to the southeast which will improve the directional low level flow into any thunderstorms that develop. However, this outflow air is a little on the cool side and may not help in the instability department for the storms. At any rate, the best chance of thunderstorms will be across the southeast Texas Panhandle as we move through the evening. Heavy rain, large hail and damaging winds will be the main threats from these storms. More isolated showers and non-severe storms will be possible behind the front overnight across the rest of the area as a couple of upper air disturbances move over. LG && .LONG TERM...Monday through Saturday... Monday will see high pressure start to build in. Easterly flow will allow for low level upslope to create a stratus deck that could stick around most of the day. A weak shortwave will be crossing the area Monday afternoon, and it has the chance to set off some showers and thunderstorms. The limiting factors to whether or not the Panhandles will see these is if we can get the stratus to clear out and allow for diurnal heating to aid in creating instability. Short range models indicate the storms are more likely to form over New Mexico, which may lead to these dying off before they get to the Panhandles. Tuesday through Thursday will be dry as zonal flow takes over before the next big system comes down. Models are coming more into consensus on the arrival time/location. Precip looks likely to start Thursday night and push out by Saturday morning. Forecast soundings don't show much in terms of chances for severe weather. The cold front associated with the system will bring some colder temps to the area, but for now, only seeing cold rain to go with it. Beat && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 54 74 57 85 59 / 20 20 5 0 0 Beaver OK 54 71 58 87 63 / 30 20 10 0 5 Boise City OK 50 70 53 85 56 / 20 20 10 0 5 Borger TX 56 75 57 87 61 / 20 20 5 5 0 Boys Ranch TX 54 76 55 88 58 / 20 20 5 0 0 Canyon TX 53 75 57 85 59 / 20 20 5 0 0 Clarendon TX 56 75 59 85 60 / 50 20 20 0 5 Dalhart TX 51 73 53 86 55 / 20 20 10 0 0 Guymon OK 53 71 55 87 60 / 20 20 10 0 5 Hereford TX 52 76 56 85 58 / 20 20 5 0 0 Lipscomb TX 55 72 58 85 62 / 30 20 10 0 5 Pampa TX 54 72 58 84 61 / 30 20 10 5 0 Shamrock TX 57 74 59 85 61 / 60 20 20 0 5 Wellington TX 58 76 59 85 61 / 60 20 20 0 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/16
Hazardous weather outlook, Apr 16, 2:27 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 227 PM CDT Sun Apr 16 2017 OKZ001>003-TXZ001>020-170900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 227 PM CDT Sun Apr 16 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the southeastern two-thirds of the combined Texas and Oklahoma Panhandles this afternoon and evening. The best chance for thunderstorms will be across the far southeast Texas Panhandle generally along and southeast of a line from Clarendon to Shamrock. Some storms may be severe with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. While highly conditional, there is a slight chance for isolated thunderstorms across a large portion of the combined Panhandles on Monday. The threat for strong to severe storms looks minimal at this time. Thunderstorms will be possible again on Thursday Night and Friday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday. Beat
In the hours before
Special weather statement, Apr 16, 4:54 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
454 PM CDT SUN APR 16 2017
TXZ014-162230-
Gray TX-
454 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY COUNTY UNTIL 530 PM
CDT...
At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lefors to 6 miles west of
Kellerville. Movement was north at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lefors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3529 10055 3528 10093 3545 10096 3547 10054
3533 10054
TIME...MOT...LOC 2154Z 191DEG 5KT 3537 10088 3537 10062
14The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 4:54 PM CDT | Special Weather Statement | AMA | Gray | 36 min |
| Apr 16, 5:53 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 67 min |
| Apr 16, 6:36 PM CDT | Tornado Warning | AMA | Gray | 13 min |
| Apr 16, 6:47 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 58 min |
| Apr 16, 6:58 PM CDT | Special Weather Statement | AMA | Roberts | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.